Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Salt Lake City, UT

July 18, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 4:33 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 4:33 PM MDT (22:33 UTC)
Expired
Jul 18, 2013, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WGUS55 KSLC 182233
FFWSLC
UTC055-190130-
/O.NEW.KSLC.FF.W.0022.130718T2233Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER THE NORTHERN PORTIONS OF       
  CAPITOL REEF NATIONAL PARK...INCLUDING CAPITOL GORGE...GRAND WASH  
  AND SULPHER CREEK.

  STRONG THUNDERSTORMS WITH INTENSE RAINFALL ARE MOVING THROUGH      
  CAPITOL REEF NATIONAL PARK AT THIS TIME. RADAR ESTIMATES OF UP TO  
  .50 INCHES OF RAINFALL HAVE FALLEN...AND ANOTHER .25 TO .50 INCHES 
  IS EXPECTED OVER THE NEXT 30 MINUTES. THIS RAINFALL IS             
  EXPECTED TO CAUSE FLASH FLOODING IN CAPITOL GORGE...GRAND          
  WASH...SULPHUR CREEK AS WELL AS OTHER WASHES THAT FLOW INTO THE    
  FREMONT RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3839 11141 3838 11114 3829 11104 3816 11110
      3816 11125

$$

MERRILL
2 follow-up statements
219 
WGUS75 KSLC 190006
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT THU JUL 18 2013

UTC055-190130-
/O.CON.KSLC.FF.W.0022.000000T0000Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
606 PM MDT THU JUL 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR 
CENTRAL WAYNE COUNTY...SPECIFICALLY NORTHERN PORTIONS OF CAPITOL 
REEF NATIONAL PARK...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING WITHIN CAPITOL REEF NATIONAL PARK. RADAR 
ESTIMATED STORM TOTALS OF .5 TO .65 INCHES OF RAIN FELL WITHIN AN 
HOUR FROM EARLIER THUNDERSTORMS. NATIONAL PARK RANGERS REPORTED 
INCREASED FLOWS IN TRIBUTARIES OF SULPHUR CREEK AND ADDITIONAL RISES 
ARE EXPECTED WITHIN THE PARK. THEY ALSO REPORTED THAT THE SCENIC 
DRIVE...INCLUDING CAPITOL GORGE AND GRAND WASH...REMAINS CLOSED DUE 
TO PREVIOUS FLASH FLOODS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF
NATIONAL PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3839 11141 3838 11114 3829 11104 3816 11110
      3816 11125

$$

VERZELLA
369 
WGUS75 KSLC 190130 RRA
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT THU JUL 18 2013

UTC055-190130-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
730 PM MDT THU JUL 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR CENTRAL 
WAYNE COUNTY...SPECIFICALLY NORTHERN PORTIONS OF CAPITOL REEF 
NATIONAL PARK INCLUDING CAPITOL GORGE...GRAND WASH AND SULPHUR 
CREEK...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND FLOWS 
WITHIN NORMALLY DRY WASHES AND STREAMS IN CAPITOL REEF HAS 
DECREASED...BUT SMALL FLOWS WILL CONTINUE THROUGH THIS EVENING. THIS 
SAID...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AS FLOWS 
ARE ON A SIGNIFICANT DOWNWARD TREND. MONITOR NOAA WEATHER RADIO OR 
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3839 11141 3838 11114 3829 11104 3816 11110
      3816 11125

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:17 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 18, 3:17 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT THU JUL 18 2013

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO SHIFT WEST INTO NEVADA
THROUGH TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO SOUTH.
MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN UTAH
OVER THE WEEKEND.

&&

.DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS
AFTERNOON USHERING IN A MORE NORTHERLY FLOW ACROSS THE COUNTY
WARNING AREA. THIS NORTHERLY FLOW COMBINED WITH ABUNDANT MOISTURE
IN PLACE ACROSS CENTRAL AND SOUTHERN UTAH WILL ENHANCE FLASH
FLOODING WHICH HAS ALREADY COMMENCED. PRECIPITABLE WATER VALUES
GENERALLY ABOVE AN INCH ACROSS THE SOUTH CONTINUE BUT WILL
CONTINUE TO LOWER FROM THE NORTH THROUGH TOMORROW. ISOLATED
CONVECTION HAS ALSO DEVELOPED ACROSS THE NORTHWEST AND HAVE UPPED
POPS TO SLIGHT CHANCE UNTIL MIDNIGHT FOR THAT AREA. THAT
SAID...STILL WILL BE DIFFICULT TO GET ANYTHING GOING OVER THE
NORTHWEST AS THE AIRMASS CONTINUES TO DRY. OVER THE
SOUTH...ABUNDANT MOISTURE REMAINS AND WIDESPREAD CONVECTION HAS
DEVELOPED. FLASH FLOODING HAS ALSO DEVELOPED AND THE LIGHT
NORTHERLY FLOW WILL ALLOW INDIVIDUAL CELLS TO DRIFT DOWN SOME
DRAINAGE BASINS ENHANCING THE CHANCES FOR FLASH FLOODING.
THUNDERSTORMS EXHIBIT RELATIVELY LONG LASTING HEAVY RAIN...BUT
INTENSE WINDS AND HAIL ARE NOT ANTICIPATED.

THE BROAD MID LEVEL RIDGE IS FORECAST TO CONTINUE TO SLOWLY
RETROGRADE INTO NEVADA TOMORROW...AND REMAIN FAIRLY STATIONARY
WELL INTO THE WEEKEND. AS NORTHERLY FLOW BEGINS TO
DOMINATE...DRIER AIR WILL CONTINUE TO PUSH SOUTH ACROSS MOST OF
THE FORECAST AREA. CONVECTION EXPECTED TO BECOME MORE CONFINED TO
THE SOUTH LATE FRIDAY AND LIMITED TO THE SOUTHERN FRINGES OF THE
AREA OVER THE WEEKEND. THIS DRIER AIRMASS SHOULD ALSO ALLOW FOR
MORE EFFICIENT DAYTIME MIXING...ALLOWING TEMPERATURES TO APPROACH
OR EXCEED THE CENTURY MARK ALONG THE WASATCH FRONT EACH AFTERNOON
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

THE GFS AND EC HAVE COME MORE IN AGREEMENT WITH THE IDEA THAT
LATER NEXT WEEK THE RIDGE AXIS WILL SHIFT BACK TO THE EAST
ALLOWING MOISTURE TO RETURN TO UTAH. THIS EASTWARD PROGRESSION IS
DUE TO A SYSTEM DROPPING DOWN THE WEST COAST. WITH UNCERTAINTY IN
RUN TO RUN CONSISTENCY IN THE MODELS HAVE NOT ALTERED POPS IN THE
EXTENDED FROM THOSE INHERITED.

&&

.AVIATION...NORTH WINDS ARE EXPECTED TO PREVAIL AT THE SLC TERMINAL
THROUGH 03 OR 04Z BEFORE SWITCHING BACK TO THE SOUTH.
HOWEVER...OUTFLOW FROM THUNDERSTORM ACTIVITY IN NORTHERN UTAH MAY
CAUSE GUSTY AND ERRATIC WINDS. OTHERWISE...THERE IS ONLY A 10
PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE SLC TERMINAL
THROUGH THIS EVENING. VFR CONDITIONS WILL PREVAIL THROUGH THE VALID
TAF PERIOD.

&&

.FIRE WEATHER...DRIER AIR HAS STARTED TO SPREAD INTO NORTHERN UTAH
TODAY WHILE A VERY MOIST AIRMASS CONTINUES ACROSS THE SOUTH. THIS
DRYING TREND WILL SPREAD SOUTHWARD THROUGH THE WEEKEND BRINGING
LOWER HUMIDITY AND WARMER TEMPERATURES. WINDS AWAY FROM STORMS
WILL REMAIN GENERALLY LIGHT AND TERRAIN DRIVER HOWEVER SO
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE EACH AFTERNOON...BUT WILL BE
MOSTLY LIMITED TO THE SOUTH BY SATURDAY. THERE IS ALSO AN
INCREASING POTENTIAL FOR DRY STORMS OVER THE NORTHEAST AND
CENTRAL MOUNTAINS FRIDAY THROUGH THE WEEKEND. MOISTURE STARTS TO
RETURN TO THE SOUTH EARLY NEXT WEEK BUT IT WILL NOT BE UNTIL MID
WEEK THAT IS STARTS TO SPREAD NORTH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...WILENSKY
AVIATION.......CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 AM MDT THU JUL 18 2013

UTZ001>016-019>021-517-518-WYZ021-191000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
311 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN
UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS.

DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR
THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND
THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH
A DIMINISHING THREAT FOR HEAVY RAINFALL.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 18, 4:03 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      7 WNW HUNTINGTON        39.38N 111.08W
07/18/2013                   EMERY              UT   UTILITY COMPANY

            3 FOOT RISE ON HUNTINGTON CREEK AT THE HUNTINGTON POWER
            PLANT.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:36 PM MDTAreal Flood AdvisorySLCWasatch54 min
Jul 18, 2:04 PM MDTFlash Flood WarningSLCEmery3 hr
Jul 18, 2:08 PM MDTFlash Flood WarningSLCKane6 hr
Jul 18, 2:23 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Jul 18, 2:41 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Jul 18, 3:12 PM MDTFlash Flood WarningSLCKane3 hr
Jul 18, 3:32 PM MDTFlash Flood WarningSLCKane6 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.